Σάββατο, 1 Ιουλίου 2017

CHEMOTHERAPY INDUCED NEUROPATHY

Neurotoxic chemotherapy is increasingly being linked to important functional impairments in gait and balance caused by chemotherapy-induced peripheral neuropathy (CIPN), both in the short and long term, placing cancer survivors at significant risk for falls, two new studies suggest.
In the first study, Kerri Winters-Stone, PhD, Oregon Health and Science University, Portland, and colleagues compared 512 female cancer survivors who self-reported symptoms of CIPN with those who had no symptoms of CIPN at an average of 6 years after completing chemotherapy.
The study was published online June 6 in the Journal of Clinical Oncology.
"Remarkably, 47% of women in our sample had CIPN symptoms many years after treatment," the investigators report. Among women who reported CIPN symptoms, gait was slower compared to asymptomatic women, with compromised women taking significantly more — as well as slower and shorter — steps than CIPN-negative women (all < .05), they add.
Importantly, women who reported symptoms of CIPN also reported significantly more disability and had almost twice the risk for falls compared with asymptomatic women (all < .05).
Commenting on the study in an accompanying editorial, Nicole Stout, DPT, National Institutes of Health Clinical Center, Bethesda, Maryland, notes that it is generally assumed that if symptoms of CIPN arise, they wane over time and result in only minimal if any long-term sequelae in recipients of neurotoxic chemotherapy.
"This commonly held belief is challenged by Winters-Stone et al in the article that accompanies this editorial, which reports late, persistent effects of CIPN and demonstrates a significant, clinically measurable level of associated mobility impairment and functional morbidity," Dr Stout writes.
She emphasizes that falls are a significant problem for cancer survivors, and receiving neurotoxic drugs significantly increases the risk for falls. Not only are falls associated with a massive financial burden for healthcare systems, they are also associated with a heightened mortality risk in cancer survivors.
Thus, Dr Stout argues, to address the risk for CIPN-related falls, oncology practice has to change.
"Balance and postural stability can be markedly improved when screening and risk identification occurs early and individuals are triaged to multicomponent therapeutic programs that include targeted, task-specific balance and postural exercise," Dr Stout suggests.
A report issued by the National Comprehensive Cancer Network in 2009 contains much about the use of rehabilitation and therapeutic interventions that help redress compromises in balance associated with CIPN.
"Recommendations also abound regarding the use of valid screening and assessment tools to identify clinically meaningful CIPN-related risk," Dr Stout points out.
"This expanding body of evidence supports CIPN management in a much broader context than do current recommendations and guidelines that rely heavily, and somewhat exclusively, on the use of pharmacologic agents," she adds.

Effects Seen Quickly

In a longitudinal study by Maryam Lustberg, MD, of the Ohio State University in Columbus, and colleagues, balance deteriorated after the first cycle of taxane-based chemotherapy and continued to deteriorate with cumulative exposure to treatment in 33 patients with stage I to III breast cancer. (Notably, six patients did not complete the study).
Patients also walked more slowly as they progressed through the chemotherapy regimen.
"Gait and balance changes are a possible early manifestation of CIPN that can later progress to more painful neuropathy symptoms, and we believe this is an objective, early finding of CIPN," Dr Lustberg told Medscape Medical News in an email.
"And balance continued to get worse but was seen as early as after the first dose of chemotherapy," she added.
The study was published online June 8 in Breast Cancer Research Treatment.
The study authors set out to determine whether cumulative exposure to a taxane-based regimen might impair gait and balance and lead to an increase in the number of self-reports of CIPN and functional decline.
Objective measures of physical function, including gait and balance, were evaluated prior to patients' receiving chemotherapy, after each cycle of chemotherapy (that is, every 2 to 3 weeks), and at the end of the chemotherapy schedule.
Gait was assessed by having patients walk as fast as they could in two 10-meter walking trials on a firm, flat surface. Standing balance was assessed while patients stood on a firm surface with eyes closed.
The investigators point out that slow walking speed and decreased step often characterize patients who are prone to falling.
A number of different scales were used to assess sensory and motor interference with physical function, as well as various aspects of health-related quality of life.
Panned duration of taxane-based therapy was 12 weeks in all regimens.
After just one chemotherapy session, investigators documented a 28% increase in lateral sway — a sign of deteriorating balance. Lateral sway progressed to a 43% increase with cumulative exposure to a taxane-based regimen (= .016 and < .001, respectively).
Walking speed dropped by 5% as patients progressed through treatment (= .003).
Furthermore, "six patients had delays and cancelations in their chemotherapy treatment days due to neutropenia (n = 5) or neuropathy symptoms and poorer postural control," the researchers add.
The investigators also observed a significant association between patients' balance and sensory symptoms 1 to 3 months after completing chemotherapy.
Changes in other symptoms were also seen as patients cycled through their regimens.
Specifically, there were significant increases from baseline in pain (= .03), dyspnea (= .01), and diarrhea (= .04) subscale scores of the European Organization for Research and Treatment of Cancer Quality of Life Questionnaire.
As reflected by changes in scores on the European Organization for Research and Treatment of Cancer Quality of Life Questionnaire-Chemotherapy-induced Peripheral Neuropathy scale, progressive deficits were also reported by patients following cumulative exposure to chemotherapy, more so in sensory symptoms than in motor and autonomic symptoms.
Increasing severity of sensory symptoms was corroborated by an increase in the presence of self-reported pain as well as a decrease in sensitivity on pinprick testing.
"We do not recommend not getting taxane chemotherapy, as these are lifesaving treatments critical for curing breast cancer," Dr Lustberg said.
"But we suggest that physicians be more aware of toxicities [of chemotherapy] and evaluate patients' symptoms closely," she added. "Early referral to physiotherapy and exercise interventions can all help."
None of the study investigators have disclosed any relevant financial relationships. Dr Stout serves as a consultant or in an advisory role for McKesson Health Solutions.
J Clin Oncol. Published online June 6, 2017. AbstractEditorial

Δεν υπάρχουν σχόλια: